EVALI is the new name for lung injury associated with e-cigarette, or vaping product, use according to the U.S. Centers for Disease Control and Prevention (CDC). A total of 1479 cases of EVALI had been reported to the CDC by October 15, 2019, which was up 180 cases from the previous week. The reported number of deaths also rose from 26 to 33 over the same time period.
Many of the 1358 EVALI patients whose age and sex are known were male (70%) and aged under 35 years of age (79%). The median age of patients was 23 years old, but EVALI has been reported in patients as young as 13 and as old as 75 years of age.
The CDC and U.S. Food and Drug Administration (FDA) have yet to identify the exact cause or causes of EVALI, but most patients said they had used THC (tetrahydrocannabinol)-containing vaping products. They often reported that they obtained the products off the street or from friends, family members or illicit dealers. Some patients, however, had only used nicotine-containing products, so these are also still under investigation. EVALI is thought to be caused by exposure to a chemical or chemicals in the vaping products, rather than an infectious disease.
Users of e-cigarette or vaping products should be on the lookout for symptoms such as a cough, shortness of breath, chest pain, nausea, vomiting, abdominal pain, diarrhea, fatigue, fever or weight loss. Symptoms can develop within days of vaping, or may take weeks to appear.
An ongoing investigation into the cause of EVALI is being conducted by the CDC, FDA, health departments and other groups. Lawmakers also continue to put pressure on the e-cigarette and vaping industry, which has been largely unregulated since vaping products were introduced in the U.S. more than a decade ago. Until they have some answers, however, the CDC is recommending that people avoid THC- and nicotine-containing vaping products. They also recommend that people should steer clear of modifying or adding their own substances to their vape juice.
Given the growing concern around the safety of vaping products, it might also be wise to speak with your healthcare provider if you have taken up vaping to help you quit smoking. Vaping products are not approved by the FDA for this purpose, but there are other smoking cessation aids that are.
Centres for Disease Control and Prevention (CDC). 2019. For the Public: What You Need to Know [Online] Available at: https://www.cdc.gov/tobacco/basic_information/e-cigarettes/severe-lung-disease/need-to-know/index.html#symptom [Accessed 18 October 2019]
Centres for Disease Control and Prevention (CDC). 2019. Outbreak of Lung Injury Associated with E-Cigarette Use, or Vaping [Online] Available at: https://www.cdc.gov/tobacco/basic_information/e-cigarettes/severe-lung-disease.html [Accessed 18 October 2019]
Centres for Disease Control and Prevention (CDC). 2019. Update: Interim Guidance for Health Care Providers Evaluating and Caring for Patients with Suspected E-cigarette, or Vaping, Product Use Associate Lung Injury – United States, October 2019 [Online] Available at: https://www.cdc.gov/mmwr/volumes/68/wr/mm6841e3.htm?s_cid=mm6841e3_w [Accessed 18 October 2019]